Chemotherapy-Induced Peripheral Neuropathy
A study carried out by Researchers at Indiana University School of Medicine and recently published in the Journal of Clinical Oncology, scientists used magnetic resonance imaging to study changes in brain blood flow and density of gray matter in breast cancer patients receiving chemotherapy, comparing them to participants not undergoing chemotherapy. The study is believed to be the first to identify structural and functional changes in the brain associated with peripheral neuropathy caused by chemotherapy to treat breast cancer.
The study found that chemotherapy-induced peripheral neuropathy was associated with increased blood flow in areas of the brain that are associated with processing of pain sensations.
Both peripheral neuropathy and associated blood flow were associated with gray matter density change, such that individuals with lower gray matter density showed lower blood flow and reported fewer symptoms of peripheral neuropathy.
“Most studies to date have focused on either cognitive or peripheral nerve changes after cancer treatment without examining the possible relationship of both to underlying brain mechanisms,” said Andrew Saykin, Psy.D., Director of the IU Center for Neuroimaging, and Raymond C. Beeler Professor of Radiology. “This analysis connected all of these issues suggesting the need for a more comprehensive approach to neural changes in cancer patients.”
What is Chemotherapy-Induced Peripheral Europathy (CIPN)?
Peripheral neuropathy is a set of symptoms caused by damage to the nerves that are away from the brain and spinal cord.
These distant nerves are called peripheral nerves.
They carry sensations (feeling) to the brain and control the movement of our arms and legs.
They also control the bladder and bowel.
Some of the chemotherapy and other drugs used to treat cancer can damage peripheral nerves.
When this happens it is called chemotherapy-induced peripheral neuropathy (CIPN). This can be a disabling side effect of cancer treatment.
As more and more effective therapies for cancer are found and patients are living longer, peripheral neuropathy complications of chemotherapy is increasing in prevalence.
What are the Symptoms of CIPN?
The symptoms or signs of chemo-induced peripheral neuropathy (CIPN) depend mostly on which nerves are involved.
The most common symptoms are:
- Balance problems
- Being more sensitive to cold or heat
- Being more sensitive to touch or pressure
- Blood pressure changes
- Decreased or no reflexes
- Loss of feeling (which can be numbness or just less ability to sense pressure, touch, heat, or cold)
- Muscle weakness
- Pain (which may be there all the time or come and go, like shooting or stabbing pain)
- Shrinking muscles
- Tingling (“pins and needles” feeling) or electric/shock-like pain
- Trouble passing urine
- Trouble swallowing
- Trouble using your fingers to pick up or hold things; dropping things
- Trouble with tripping or stumbling while walking
CIPN can cause severe pain and can affect your ability to do things like walk, write, button your shirt, or pick up coins. If it gets very bad, it can cause more serious problems like changes in your heart-rate and blood pressure, dangerous falls, trouble breathing, paralysis, or organ failure.
How Does CIPN Start?
Chemo drugs spread through the whole body, and certain types of chemo can damage different nerves. Symptoms tend to start farthest away from the head, but move closer over time. In most cases, people will notice chemo-induced peripheral neuropathy (CIPN) symptoms in the feet, then later on in the hands. Symptoms may start in the toes, but move on to the ankles and legs.Likewise, symptoms can move up from the fingers to the hands and arms.
CIPN most often affects both sides of the body in the same way. When it affects both hands and both feet, doctors may call it a stocking-glove distribution.
CIPN can begin any time after treatment starts. It often gets worse as treatments go on.
Although specific, standardised measures of CIPN are available for adults, such measures are limited for use in the pediatric populations. Likewise, clinical trials for prevention and treatment of this neuropathy and related symptoms are rare in paediatrics, but some information can be gained from the basic and adult literature.
Posted on 20 November, 2015, in Blog, Cancer Treatments, Research, Side Effects, Videos and tagged Chemotherapy, chemotherapy-induced peripheral neuropathy, CIPN, peripheral neuropathy. Bookmark the permalink. Leave a comment.